Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 20, 2005, 5:17 PM EDT for Williamsburg County, South Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 5:17 PM EDT (21:17 UTC)
- Expired
- May 20, 2005, 5:36 PM EDT
- In force
- 19 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 105 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 202117 RRA
SVRILM
SCC089-202145-
/O.NEW.KILM.SV.W.0016.050520T2117Z-050520T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
517 PM EDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 545 PM EDT
* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES SOUTH OF
HEMINGWAY...OR 19 MILES EAST OF KINGSTREE...AND MOVING NORTHEAST AT
30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HEMINGWAY AROUND 530 PM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3366 7969 3348 7957 3352 7949 3358 7943
3370 7940 3378 7932 3383 7937
$$
031 follow-up statement
000
WWUS52 KILM 202136
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
534 PM EDT FRI MAY 20 2005
SCC089-202144-
/O.CAN.KILM.SV.W.0016.000000T0000Z-050520T2145Z/
WILLIAMSBURG SC-
534 PM EDT FRI MAY 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSBURG COUNTY IS
CANCELLED...
AT 532 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
WILLIAMSBURG COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3366 7969 3348 7957 3352 7949 3358 7943
3370 7940 3378 7932 3383 7937
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:52 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 20, 3:52 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 352 PM EDT FRI MAY 20 2005 .SHORT TERM (THROUGH TONIGHT)... SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS THE AREA THIS EVENING WITH FRONTAL PASSAGE EXPECTED 04Z-07Z. EXPECTING HEAVY RAIN AS HAS BEEN THE CASE ALREADY THIS AFTERNOON WITH LOCALLY 1 TO 1 1/2 INCHES. IT IS POSSIBLE THAT STRONG WIND GUSTS AND HAIL MAY ACCOMPANY THE STRONGEST CELLS...BUT EXPECTING GUSTS TO FALL SHORT OF SEVERE CRITERIA. SPC HAS A WATCH BOX SITUATED JUST TO SOUTHWEST OF THE AREA AT TIME. FRONT SHOULD BE JUST E OF COASTAL WATERS DAYBREAK SAT...SO KEPT SMALL CHANCE OF SHOWERS ALONG THE COASTAL ZONES EARLY MORNING. && .LONG TERM (SATURDAY THROUGH FRIDAY)... PROGRESSIVELY DRIER AIR WORKING IN ON N TO NW WINDS ON SAT...AND A VERY COOL AIRMASS SETTLING IN. TEMPS WILL STRUGGLE TO MAKE A 10 TO 15 DEG RECOVERY AND THAT IS ABOUT 10 DEG BELOW NORMAL. HIGH PRESSURE SITUATED VIRTUALLY OVERHEAD SAT NIGHT WITH TEMPS FALLING WELL DOWN IN THE 50S. NEXT SHORT WAVE WITH LOW LEVEL REFLECTION TO MOVE THROUGH THE REGION ON MONDAY AND GFS DEPICTING A SURFACE LOW MOVING OFF THE MID ATLANTIC COAST MON NIGHT. WINDS TURNING SW AHEAD OF THIS FEATURE TO BRING MILDER TEMPS SUN AND SUN NIGHT. INCLUDED A SMALL POP FOR LATE SUN NIGHT AND THEN A CHANCE OF SHOWERS AND THUNDER ON MON. UPPER LOW SITUATED ACROSS THE NORTHEAST UNITED STATES TUE THROUGH THU PROBLEMATIC AS FLOW ACROSS OUR REGION WILL REMAIN FROM THE NORTHWEST. SHORT WAVES EMBEDDED IN THIS FLOW MAY BRING PERIODS OF CLOUDS AND AN UP TICK IN PRECIPITATION CHANCES DURING THIS PERIOD...BUT FOR NOW WILL KEEP BELOW THRESHOLD AS DEVELOPMENT AND TIMING OF SUCH FEATURES VERY DIFFICULT IN SUCH A FLOW. TROFFINESS ALONG THE EAST COAST SHOULD KEEP IT COOLER THAN NORMAL DURING THIS TIME FRAME AS WELL. BY FRI...LOW PRESSURE WILL GRADUALLY MOVE OFF OF THE NORTHEAST COAST AS RIDGE TO OUR SOUTHWEST TRIES TO FILL THE VOID. && .AVIATION... GENERALLY EXPECT TO SEE MVFR CONDITIONS IN SCATTERED SHOWERS AND THUNDERSTORMS THE REST OF THIS AFTERNOON AND TONIGHT. ONCE WEATHER CLEARS THE AREA OVERNIGHT...VFR CONDITIONS ARE EXPECTED. && .MARINE... COLD FRONT POISED TO MOVE ACROSS THE WATERS 06Z TO 09Z SATURDAY. AHEAD OF THE FRONT STRONG SOUTH TO SOUTHWEST WINDS...IN THE RANGE OF 15 TO 20 KT...WILL PUSH SEAS TO 3 TO 5 FT. USED WW3 OUTPUT AS A STARTING POINT BUT KNOCKED OFF 1 TO 2 FT DUE TO FLAWS IN THE MODELS NEAR SHORE ABILITIES. HIGH PRESSURE BUILDS OVER THE WATERS BEHIND THE FRONT BUT LACKS ANY SIGNIFICANT COLD PUNCH. WIND SPEEDS WILL REMAIN STRONG TOMORROW AS LOW PRESSURE DEVELOPS ALONG THE FRONT STALLED EAST OF THE WATERS. PRESSURE GRADIENT WILL BE STRONG ENOUGH TO SUPPORT 15 TO 20 KT WINDS. KEEPING SEAS AT 5 FT ALTHOUGH WW3 DOES GO TO 6 FT NEAR 20 NM TOMORROW AFTERNOON/EVENING. FLOW REMAINS NORTHERLY INTO SUNDAY AFTERNOON BEFORE BACKING TO WESTERLY SUNDAY EVENING. WINDS CONTINUE TO SHIFT...BECOMING SOUTHWEST LATER SUNDAY NIGHT AS HIGH PRESSURE PASSES SOUTH OF THE REGION. NEXT COLD FROPA TIMED FOR 00Z TO 06Z TUESDAY WITH FLOW BECOMING WEST TO NORTHWEST. CLOSED UPPER LOW OVER THE MID ATLANTIC WILL LIMIT SPEED OF SURFACE FEATURES...PROLONGING WEST FLOW AND KEEPING HIGH PRESSURE WEST OF THE WATERS. KEEPING SEAS BELOW SCA CRITERIA MONDAY/MONDAY NIGHT BUT 6 FT PLUS IS NOT OUT OF THE QUESTION AWAY FROM SHORE. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT TERM...RJD LONG TERM...RJD AVIATION...RAN MARINE...03
Hazardous weather outlook, May 20, 8:42 AM EDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 842 AM EDT FRI MAY 20 2005 AMZ250-NCZ097-100-101-211245- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-PENDER- BRUNSWICK-NEW HANOVER- 842 AM EDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT MODERATE RISK OF RIP CURRENTS FOR EAST FACING BEACHES TODAY. NUMEROUS THUNDERSTORMS...SOME OF WHICH MAY CONTAIN STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. AMZ252-254-256-NCZ087-096-099-SCZ017-023-024-032>034-039-046- 211245- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE- MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 842 AM EDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA...AND SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS...SOME OF WHICH MAY CONTAIN STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. RJD
In the hours before
Special weather statement, May 20, 2:16 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 216 PM EDT FRI MAY 20 2005 NCZ097-100-101-202030- PENDER-BRUNSWICK-NEW HANOVER- INCLUDING THE CITIES OF...BURGAW...SURF CITY...LELAND... SHALLOTTE...WILMINGTON...WRIGHTSVILLE BEACH 216 PM EDT FRI MAY 20 2005 SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH 330 THIS AFTERNOON. SOME STORMS MAY BE STRONG WITH 30 TO 40 MPH WIND GUSTS. BRIEF HEAVY RAIN IS ALSO POSSIBLE. RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE EXPECTED WITH AS MUCH AS ONE INCH POSSIBLE IN THE HEAVIEST DOWNPOURS.
Special weather statement, May 20, 4:19 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 419 PM EDT FRI MAY 20 2005 SCZ032>034-039-046-202230- FLORENCE-GEORGETOWN-HORRY-MARION-WILLIAMSBURG- INCLUDING THE CITIES OF...CONWAY...FLORENCE...GEORGETOWN... KINGSTREE...LAKE CITY...LORIS...MARION...MULLINS... MURRELLS INLET AND MYRTLE BEACH 419 PM EDT FRI MAY 20 2005 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON... A LINE OF THUNDERSTORMS WITH A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL WILL CROSS PORTIONS OF NORTHEAST SOUTH CAROLINA LATE THIS AFTERNOON. THE GREATEST THREAT OF STRONG TO SEVERE THUNDERSTORMS EXISTS SOUTH OF A LINE FROM FLORENCE...TO MARION...TO CONWAY AND MYRTLE BEACH. THUNDERSTORMS WILL MOVE QUICKLY FROM SOUTHWEST TO NORTHEAST AT AROUND 45 MPH...AFFECTING FLORENCE...WILLIAMSBURG AND GEORGETOWN COUNTIES BETWEEN 430 PM AND 530 PM. THE STORMS WILL CROSS MARION AND HORRY COUNTIES AFTER 530 PM. IN ADDITION TO THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL...HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE A HALF INCHES ARE POSSIBLE STAY TUNED TO THE LATEST FORECASTS AND WARNINGS FOR THE NATIONAL WEATHER SERVICE. TRA
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:17 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 29 min |
| May 20, 5:51 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 24 min |
| May 20, 6:10 PM EDT | Special Marine Warning | ILM | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.